Kansas, 2020

Tornadoes and Hail in Kansas, May 21 to 24, 2020

May 21 to 24, 2020 · NWS DDC · 33 events in 11 counties and zones

A slight severe risk for much of the CWA due to a cold front pushing in from the northwest. With ample enough shear over 30kts and low level moisture ahead of it, a number of storms developed along and ahead the boundary giving way to large hail close to 3 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A slight severe risk for much of the CWA due to a cold front pushing in from the northwest. With ample enough shear over 30kts and low level moisture ahead of it, a number of storms developed along and ahead the boundary giving way to large hail close to 3 inches in diameter. The storms out of eastern Colorado well behind the front came with mainly damaging winds and flooding hazards being more of cluster and lines that moved through the far western counties of the CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 21, 1:33 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, May 21, 1:33 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
233 PM CDT Thu May 21 2020

...updated aviation section...

.SHORT TERM...(This evening through Friday)
Issued at 226 PM CDT Thu May 21 2020

MSAS showing weak surface low pressure centered over the western
Oklahoma panhandle with attendant cold front from wet of Syracuse
into southwest Nebraska this afternoon. Also a dryline and warmfront
extended south from near LBL into the Texas Panhandle. Ahead and
east of these features has been a stubborn field of stratus clouds
that has created a large temperatures difference from the upper 60s
to low 70s under the cloud cover and contrasted by low 80s over the
Sunny Syracuse-Johnson-Elkhart area. Latest HRRR initiate these
convective elements at 21 UTC along the cold front along the highway
25 corridor with organized elements reaching the highway 83 corridor
by around 10 pm. In addition to a hail and 60-70 mph wind threat, a
sizable area of 1 to 2 inch rain is likely with more localized areas
of 3 and 4 inches just as likely.  Increased Pops over the area as
widespread trailing stratiform precipitation is likely beyond
midnight even as the overall severe risk should be decreasing.
Uncertainty with respect to  and additional marginally elevated
severe pulse hail storms in the southeast will revolve around mid
level wave that will be moving into the area during the overnight
hours. Lows are forecast from the mid 50s west to more mild
summerlike 60s across south central Kansas.

.LONG TERM...(Friday night through Thursday)
Issued at 226 PM CDT Thu May 21 2020

Potential exists for thunderstorms to be ongoing early Friday
morning across the eastern and especially south central Kansas
counties as models show a mid level trough/weak pvu anomaly moving
though the area with still conditionally unstable air. This
should clear out though with sky becoming sunny area wide by
afternoon resulting in temperatures warming into the 80s all the
way to Hays. It will likely remain inactive later in the day
Friday with respect to convection, however the 850 wind field
transitions from weak easterly flow Friday to veering and
increasing winds though Saturday, with stronger south winds, and
better moisture transport ahead of a dryline for Saturday late
afternoon and Saturday evening. As a result , convection is
possible Saturday across the eastern counties. The southwest winds
will make temperatures much warmer on Saturday, before a cold
front tempers highs and focuses severe weather chances once again
along a southward propagating cold front through Sunday night.
This will setup Monday to likely be cooler and cloudy and perhaps
showery with diurnal thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1258 PM CDT Thu May 21 2020

Main impact to aviation will be the potential for convection, with
heavy rain, and lowered ceilings going into the mid evening hours. A
cold front over nw and far west central KS will be the likely
initiation point for a few scattered thunderstorms as early as 21
UTC. The initial storms should quickly begin to develop additional
cells on the outflow with a cold pool developing and driving an
MCS east-southeast through the late evening hours and beyond
midnight. There is good deep shear for initial rounds of large
hail in excess of 2 inches and downdraft cape to support
accelerating downbursts to 60 mph or more locally. More
uncertainly however in potential for widespread damaging winds
based on HRRR/HiRES model relatively low post gust front surface
wind output. An upper wave will be rotating through the region
during the early morning Friday which may translate into a
continued , mainly low end severe risk in central Kansas early
Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  81  59  90 /  60  20   0   0
GCK  53  81  57  91 /  80  10   0   0
EHA  54  84  56  91 /  40  10   0   0
LBL  54  83  57  94 /  50  20   0   0
HYS  57  80  57  87 /  80  20  10  10
P28  61  81  63  88 /  70  60  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, May 21, 2:45 AM CST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
345 AM CDT Thu May 21 2020

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
345 AM CDT Thu May 21 2020 /245 AM MDT Thu May 21 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for severe thunderstorms late today and
early tonight. The main hazards will be hail 2 inches and larger,
strong damaging winds greater up to 70 mph and periods of heavy
rainfall. An isolated tornado can not be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There will be a chance for strong to severe thunderstorms Sunday
night. Large hail and periods of heavy rainfall currently appear
to be the main hazards from these storms.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 4 pm, especially south
of a Garden City to Dodge City line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The radar

The Dodge City radar (KDDC), 163 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

26 hail, 5 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Stanton

When
May 21, 2:41 PM CST to 2:42 PM CST
Where
Stanton County, 3.41 mi WNW of Johnson to 3.4 mi WNW of Johnson
Rating
EF0
Path length
0.07 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
37.593, -101.805

This was a brief landspout tornado.

Tornado, Hamilton

When
May 21, 2:15 PM MST to 2:17 PM MST
Where
Hamilton County, 9.82 mi N of Coolidge to 10.2 mi NNE of Coolidge
Rating
EF0
Path length
0.56 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.170, -101.970

This was one of two twin landspout tornadoes.

Tornado, Hamilton

When
May 21, 2:15 PM MST to 2:18 PM MST
Where
Hamilton County, 10.86 mi NNE of Coolidge to 11.15 mi NNE of Coolidge
Rating
EF0
Path length
0.31 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.184, -101.961

This was one of two twin landspout tornadoes.

Tornado, Hamilton

When
May 21, 4:06 PM MST to 4:07 PM MST
Where
Hamilton County, 9.67 mi S of Syracuse to 9.6 mi S of Syracuse
Rating
EF0
Path length
0.07 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.840, -101.750

This was another landspout tornado.

Tornado, Kearny

When
May 21, 6:11 PM CST to 6:24 PM CST
Where
Kearny County, 15.68 mi SW of Lakin to 14.69 mi SW of Lakin
Rating
EFU
Path length
1.76 mi
Path width
150 yd
Reported by
Storm Chaser
Coordinates
37.802, -101.468

This was a slow moving elephant trunk tornado but there was nothing for the tornado to damage as it moved across sagebrush and pastures.

Hail, Stafford

When
May 24, 5:13 PM CST
Where
Stafford County, 2.07 mi N of Hudson
Measured
1.75 in hail
Reported by
Public
Coordinates
38.130, -98.670

Hail, Stafford

When
May 24, 5:26 PM CST
Where
Stafford County, 6.16 mi NNE of Hudson
Measured
1.75 in hail
Reported by
Public
Coordinates
38.180, -98.620

Hail, Stafford

When
May 24, 5:58 PM CST
Where
Stafford County, 11.37 mi NNE of Hudson
Measured
1 in hail
Reported by
Public
Coordinates
38.240, -98.560

Hail, Clark

When
May 24, 6:16 PM CST
Where
Clark County, 3.53 mi SW of Minneola
Measured
1 in hail
Reported by
Public
Coordinates
37.390, -100.010

Hail, Clark

When
May 24, 6:28 PM CST
Where
Clark County, 2.3 mi WNW of Minneola
Measured
1 in hail
Reported by
Social Media
Coordinates
37.440, -100.010

Hail, Clark

When
May 24, 6:30 PM CST
Where
Clark County, 3.53 mi SW of Minneola
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.390, -100.010

Hail, Clark

When
May 24, 6:35 PM CST
Where
Clark County, 1.3 mi WNW of Minneola
Measured
2.25 in hail
Reported by
Public
Coordinates
37.440, -99.990

Hail, Clark

When
May 24, 6:43 PM CST
Where
Clark County, 2.83 mi WNW of Minneola
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.440, -100.020

Hail, Clark

When
May 24, 6:44 PM CST
Where
Clark County, 2.3 mi WNW of Minneola
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.440, -100.010

Hail, Clark

When
May 24, 6:45 PM CST
Where
Clark County, 2.3 mi WNW of Minneola
Measured
2.5 in hail
Reported by
Public
Coordinates
37.440, -100.010

Hail, Clark

When
May 24, 6:45 PM CST
Where
Clark County, 2.15 mi NW of Minneola
Measured
1.75 in hail
Reported by
Public
Coordinates
37.450, -100.000

Hail, Ford

When
May 24, 7:05 PM CST
Where
Ford County, 3.45 mi S of Bucklin
Measured
1.5 in hail
Reported by
Public
Coordinates
37.500, -99.630

Hail, Ford

When
May 24, 7:20 PM CST
Where
Ford County, Bucklin
Measured
1.25 in hail
Reported by
Social Media
Coordinates
37.550, -99.630

Hail, Morton

When
May 24, 7:27 PM CST
Where
Morton County, 10.78 mi SW of Richfield
Measured
1.25 in hail
Reported by
Public
Coordinates
37.180, -101.940

Hail, Morton

When
May 24, 7:28 PM CST
Where
Morton County, 10.78 mi SW of Richfield
Measured
1 in hail
Reported by
Public
Coordinates
37.180, -101.940

Thunderstorm Wind, Morton

When
May 24, 7:28 PM CST
Where
Morton County, 10.78 mi SW of Richfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.180, -101.940

Winds were estimated to be 60 MPH.

Hail, Gray

When
May 24, 7:45 PM CST
Where
Gray County, 0.55 mi E of Charleston
Measured
1.25 in hail
Reported by
Public
Coordinates
37.870, -100.560

Thunderstorm Wind, Morton

When
May 24, 7:45 PM CST
Where
Morton County, 5.55 mi S of Richfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.190, -101.770

Winds were estimated to be 60 MPH.

Hail, Morton

When
May 24, 8:00 PM CST
Where
Morton County, Rolla
Measured
1.25 in hail
Reported by
Public
Coordinates
37.120, -101.630

Hail, Ellis

When
May 24, 8:05 PM CST
Where
Ellis County, 1.28 mi ENE of Hays
Measured
1 in hail
Reported by
Social Media
Coordinates
38.880, -99.300

Hail, Morton

When
May 24, 8:10 PM CST
Where
Morton County, Rolla
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.120, -101.630

Hail, Gray

When
May 24, 8:11 PM CST
Where
Gray County, 0.55 mi W of Cimarron Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.830, -100.360

Hail, Stevens

When
May 24, 8:15 PM CST
Where
Stevens County, 2.35 mi NNE of Feterita
Measured
1 in hail
Reported by
Public
Coordinates
37.180, -101.460

Hail, Ellis

When
May 24, 8:16 PM CST
Where
Ellis County, 1.28 mi ENE of Hays
Measured
1 in hail
Reported by
Social Media
Coordinates
38.880, -99.300

Hail, Hodgeman

When
May 24, 8:17 PM CST
Where
Hodgeman County, 12.68 mi W of Jetmore
Measured
1 in hail
Reported by
Public
Coordinates
38.050, -100.130

Hail, Stevens

When
May 24, 8:30 PM CST
Where
Stevens County, Hugoton
Measured
1.5 in hail
Reported by
Public
Coordinates
37.180, -101.350

Hail, Gray

When
May 24, 8:40 PM CST
Where
Gray County, 8.51 mi NNE of Cimarron Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
37.940, -100.280

Hail, Hodgeman

When
May 24, 8:44 PM CST
Where
Hodgeman County, 8.31 mi N of Jetmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.200, -99.890

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyThe tornado archive for Kansas, 2020Warnings in Kansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899094, 899092, 899093, 899095, 899096, 899064, 899065, 899066, 899067, 899068, 899069, 899070, 899071, 899072, 899073, 899074, 899075, 899076, 899077, 899078, 899090, 899079, 899091, 899080, 899081, 899082, 899083, 899084, 899085, 899086, 899087, 899088, 899089.